Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

August 19, 2011Livingston County, New York

NWS Buffalo, NY issued this special weather statement at Aug 19, 2011, 2:20 PM EDT for Livingston County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 2:20 PM EDT (18:20 UTC)
Expired
Aug 19, 2011, 3:15 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Livingston County, NY

The radar

The Buffalo radar (KBUF), 82 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WWUS81 KBUF 191820
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
220 PM EDT FRI AUG 19 2011

NYZ012>014-191915-
LIVINGSTON NY-ONTARIO NY-WYOMING NY-
220 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT 
LIGHTNING.  EXPECT RAPIDLY CHANGING CONDITIONS WITH REDUCED 
VISIBILITY AND PONDING ON ROADWAYS, SO USE EXTRA CARE WHEN DRIVING 
THROUGH THESE STORMS.  THIS STORM WAS LOCATED NEAR MOUNT MORRIS...  
AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENESEO...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4284 7759 4261 7760 4262 7803 4280 7804

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:42 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 11:42 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1142 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL STALL AND EVENTUALLY DISSOLVE IN THE
VICINITY OF THE PENNSYLVANIA BORDER TODAY. THIS WILL ALLOW WEAK
HIGH PRESSURE TO BUILD ACROSS THE LOWER LAKES FOR THIS AFTERNOON
AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LAKE BREEZE BOUNDARY CLEARLY SEEN IN SATELLITE IMAGERY WITH
TOWERING CU BEGINNING TO FORM OVER THE NORTHTOWNS...WHILE
CONVERGENCE ALONG A WEAK COLD FRONT CONTINUES TO SPAWN SCATTERED
CONVECTION ALONG THE SOUTHERN TIER. ATMOSPHERE IS BECOMING
INCREASINGLY UNSTABLE...SO CONFIDENCE IS INCREASING FOR CONVECTIVE
INITIATION ALONG LAKE BREEZE BOUNDARIES EARLY THIS AFTERNOON.

ONE BROKEN BAND SHOULD FORM OVER THE NORTHTOWNS AND VERY SLOWLY
DRIFT SOUTH BEFORE DISSIPATING BY THIS EVENING. MEANWHILE...IN THE
SOUTHERN TIER...THE COMBINATION OF THE STALLED FRONTAL BOUNDARY
COMBINED WITH A LAKE ERIE BREEZE SHOULD TOUCH OFF CONVECTION THERE
AS WELL...SLOWLY MOVING EASTWARD WITH TIME.

12Z KBUF SOUNDING IS IN AND IT LOOKS SIMILAR TO YESTERDAYS BUT
WITH A LITTLE LESS WIND SHEAR. LOW LEVEL WIND FIELD AND PRESSURE
GRADIENT ACROSS WESTERN NY ARE LOWER TOO. HRRR RUNS HAVE BEEN
CONSISTENT IN DEVELOPING ANOTHER BROKEN LINE OF CONVECTION OVER
THE NIAGARA ESCARPMENT EAST TO MONROE COUNTY THIS AFTERNOON...WITH
A SECOND LINE FORMING ALONG THE LAKE BREEZE BOUNDARY IN THE
SOUTHERN TIER AN HOUR OR TWO LATER. HRRR DID REMARKABLY WELL
YESTERDAY FORECASTING POTENTIAL CONVECTION...AND WILL GIVE IT A
NOD TODAY.

FROM AN OBSERVATIONAL STANDPOINT...THE HRRR IS SUPPORTED BY A WEAK
SHORTWAVE SEEN IN WATER VAPOR IMAGERY THAT WILL BE MOVING ACROSS
THE REGION THIS AFTERNOON. THIS FEATURE WAS A COMPACT MCS OVER
NORTHEAST ND YESTERDAY MORNING. IT MOVED ACROSS WI AND THE
NORTHERN GREAT LAKES REGION FAIRLY QUIETLY YESTERDAY
AFTERNOON...BUT WITH HIGHER DEWPOINTS IN PLACE OVER WESTERN
NY...WILL PLACE A CHANCE OF PRECIPITATION IN THE FORECAST FOR
NARROW STRIPS AS INDICATED ABOVE AND IN THE HOURLY OUTPUT. THESE
STRIPS WILL BE INCREASED IN AREAL COVERAGE SLIGHTLY FROM AN
EARLIER UPDATE THIS MORNING.  A LIGHTER WIND FIELD MEANS THAT ANY
CONVECTIVE DEVELOPMENT MAY BE A BIT FURTHER SOUTH THAN YESTERDAY
OVER THE NIAGARA FRONTIER...OR A BIT FURTHER SOUTH OF LAKE ONTARIO
AND CLOSER TO LAKE ERIE AT CONVECTIVE INITIATION.

FORECAST PROFILES SHOW ONLY SOME SCATTERED CLOUDINESS FOR THE
OVERNIGHT AS UPPER TROUGHING TRANSITIONS TO UPPER RIDGING. SOME MID
LEVEL MOISTURE MAY MAR THE OTHERWISE CLEAR SKIES WITH SCATTERED MID
LEVEL CLOUDINESS...PARTLY CLOUDY AT WORST. OVERNIGHT TEMPS WILL
LOWER TO THE LOWER TO MID 60S AND THE PATCHY CLOUDINESS MAY BE
ENOUGH TO HOLD DOWN ANT FOG FORMATION OUTSIDE OF THE SOUTHERN TIER
VALLEYS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
SATURDAY MORNING SFC HIGH PRESSURE JUST TO THE SOUTH OF THE CWA
WILL PROVIDE FOR A SUNNY START TO THE DAY OUTSIDE OF ANY FOG
FORMATION ACROSS THE SOUTHERN TIER. THE SUITE OF 00Z GFS AND NAM
MODEL RUNS HAVE DIMINISHED THE STRENGTH OF A MID LEVEL SHORT WAVE
CROSSING THE REGION SATURDAY...BUT WITH DAYTIME INSTABILITY A FEW
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP IN THE PEAK AFTERNOON
HEATING ALONG LAKE BREEZES AND LATER INTERIOR REGIONS WHERE GREATER
INSTABILITY WILL BE FOUND. WILL GO WITH JUST LOW CHC POPS TO COVER
FOR THESE SCATTERED STORMS...THOUGH THE MAJORITY OF THE DAY WILL BE
DRY ACROSS THE REGION. TEMPERATURES AT 850 WARM TO 15 TO 17C ON
SATURDAY WHICH WILL PRODUCE 80S ACROSS THE REGION...WHILE THE LIGHT
SOUTHWESTERLY FLOW WILL BRING UPPER 80S TO THE GENESEE VALLEY
REGION.

CONVECTION WILL DIMINISH SATURDAY EVENING WITH THE LOSS OF DAYTIME
HEATING. ATTENTION WILL THEN SWITCH TO THE WEST WHERE A POTENT UPPER
LEVEL SHORT WAVE WILL BE DROPPING SOUTHWARD ACROSS CANADA AND
NEARING THE GREAT LAKES REGION OVERNIGHT. A WEAK COOL FRONT WILL
NEAR THE REGION LATE SATURDAY NIGHT WITH A FEW SHOWERS POSSIBLY
REACHING WNY BY 12Z. TEMPERATURES SATURDAY NIGHT WILL RUN A FEW
DEGREES WARMER THAN NORMAL WITH MANY AREAS REMAINING IN THE LOWER
60S OVERNIGHT.

SUNDAY MORNING MODELS ARE COMING INTO BETTER AGREEMENT WITH THE
PLACEMENT OF THE COOL FRONT. THE 00Z NAM,GFS AND ECMWF ALL PLACE
THIS COOL FRONT NEAR WNY AT 12Z SUNDAY MORNING...WHILE THE 00Z CMC
CONTINUES WITH RUN TO RUN INCONSISTENCIES OF THIS COOL FRONT...AND
IS NOW FASTER WITH THE COOL FRONT NOW PLACED ACROSS CNY 12Z SUNDAY.

FOLLOWING THE MAJORITY OF THE OPERATIONAL MODELS EXPECT A WEAK COOL
FRONT TO CROSS THE REGION ON SUNDAY. THE EASTERN GREAT LAKES
CONTINUE TO BE WARM...AND THESE WARM BODIES MAY HOLD UP THE COOL
FRONT SOME ON SUNDAY...BUT SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
FROM WEST TO EAST ACROSS THE REGION THROUGH THE DAY. EXPECT THE
GREATEST COVERAGE OF THESE SHOWERS AND THUNDERSTORMS LATE SUNDAY
AFTERNOON AND EARLY OVERNIGHT WHERE ADDITIONAL LIFT FROM THE UPPER
LEVEL SHORT WAVE PASSES ACROSS THE CWA. CLOUD COVER WILL BRING
UNCERTAINTIES IN TEMPERATURES SUNDAY...AS WELL AS HOW MUCH
INSTABILITY WILL OCCUR. WILL CONTINUE WITH TEMPERATURES NEAR
CONTINUITY WHICH FAVORS SOME THE NAM GUIDANCE MORE...WITH SUNDAY
MOSTLY CLOUDY AND COOLER THAN SATURDAY. TEMPERATURES ALOFT WILL ALSO
BE FALLING THROUGH THE DAY WHICH WILL SUPPORT THE LOWER AFTERNOON
HIGH TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS CONTINUE TO BE IN BETTER AGREEMENT NOW DURING THIS PERIOD
WITH A COOL FRONT TO THE EAST OF THE REGION ON MONDAY. STILL WITH THE
CYCLONIC FLOW A SHOWER CANNOT BE RULE OUT TOWARDS THE WEST AND
ACROSS THE EASTERN LAKE ONTARIO REGION WITH UPSLOPE NW FLOW...BUT
WITH MOISTURE AND INSTABILITY LIMITED WILL JUST CONTINUE TO COVER
WITH A SLIGHT CHANCE POP. COOL ON MONDAY WITH CLOUDS AND SOME
SUNSHINE. TEMPERATURES AT 850 OF 9C TO 10C WILL REFLECT HIGHS AT THE
SFC IN THE LOWER 70S.

REST OF THIS PERIOD LOOKS GENERALLY SETTLED AND GRADUALLY WARMING
AGAIN AS SFC HIGH PRESSURE SLOWLY EASES EASTWARD ACROSS THE LAKES TO
THE COAST. NEXT FRONTAL TROUGH APPROACHES FROM THE WEST LATER
THURS...WILL HAVE JUST LOW CHC POPS TO THE WEST...WITH SLIGHT CHC TO
THE EAST FOR NOW AS MODEL RUNS HAVE BEEN INCONSISTENT THUS FAR WITH
THE TIMING OF THE FRONTAL PASSAGE. TEMPS SHOULD WARM WELL INTO 80S
BY THEN AGAIN AS 850 MB TEMPS RISE TO 17-18C.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECT THROUGH EARLY AFTERNOON BUT WITH
CONVECTIVE DEVELOPMENT ALONG A LAKE BREEZE FROM KBUF TO NEAR KROC
AND ALSO WITH A STALLED BOUNDARY IN THE SOUTHERN TIER. BRIEF MVFR
CONDITIONS WILL BE POSSIBLE WITH ANY TSRA. WILL ADDRESS CONVECTIVE
POTENTIAL WITH VCTS OR CB. LAKE BREEZE WAS FORMING DIRECTLY
OVERHEAD OF KBUF AT 16Z SO THIS WILL HAVE TO BE CLOSELY WATCHED.

ONCE ANY CONVECTION DISSIPATES TOWARD THIS EVENING...VFR
CONDITIONS WILL THEN PERSIST THROUGH THE NIGHT AND INTO
SATURDAY...THE LONE EXCEPTION BEING AT KJHW WHERE IFR CONDITIONS
IN NOCTURNAL FOG MAY AGAIN DEVELOP.

OUTLOOK...
TONIGHT AND SATURDAY...VFR.
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS.
MONDAY AND TUESDAY...MAINLY VFR.

&&

.MARINE...
A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE
LOWER GREAT LAKES RIGHT THROUGH SUNDAY...WITH WINDS AND WAVES
EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE
WEEK AND THE UPCOMING WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH/ZAFF
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...WCH/ZAFF
MARINE...WCH
Hazardous weather outlook, Aug 19, 4:19 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
419 AM EDT FRI AUG 19 2011

NYZ001>008-010>014-019>021-085-200830-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
419 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200830-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
419 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 19, 2:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
220 PM EDT FRI AUG 19 2011

NYZ012>014-191915-
LIVINGSTON NY-ONTARIO NY-WYOMING NY-
220 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT
LIGHTNING.  EXPECT RAPIDLY CHANGING CONDITIONS WITH REDUCED
VISIBILITY AND PONDING ON ROADWAYS, SO USE EXTRA CARE WHEN DRIVING
THROUGH THESE STORMS.  THIS STORM WAS LOCATED NEAR MOUNT MORRIS...
AND MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GENESEO...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4284 7759 4261 7760 4262 7803 4280 7804

JM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:13 AM EDTSpecial Weather StatementBUFCattaraugus62 min
Aug 19, 12:59 AM EDTSpecial Weather StatementBUFCattaraugus61 min
Aug 19, 12:08 PM EDTAreal Flood AdvisoryBUFAllegany3 hr
Aug 19, 12:10 PM EDTSevere Thunderstorm WarningBUFAllegany65 min
Aug 19, 12:39 PM EDTFlash Flood WarningBUFAllegany110 min
Aug 19, 1:15 PM EDTSevere Thunderstorm WarningBUFWyoming45 min
Aug 19, 3:50 PM EDTSpecial Weather StatementBUFAllegany55 min
Aug 19, 3:51 PM EDTSpecial Weather StatementBUFAllegany54 min
Aug 19, 4:06 PM EDTAreal Flood AdvisoryBUFAllegany119 min
Aug 19, 5:55 PM EDTSpecial Weather StatementBUFOntario65 min
Aug 19, 6:23 PM EDTAreal Flood AdvisoryBUFLivingston, Ontario97 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.